Tennessee, 2017Lightning Strike in Tennessee, June 30, 2017
June 30, 2017 · NWS MEG · 1 event in 1 county or zone
A thunderstorm over portions of southwest Tennessee generated an indirect lightning death during the afternoon hours of June 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm over portions of southwest Tennessee generated an indirect lightning death during the afternoon hours of June 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 30, 11:34 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 30, 11:34 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1234 PM CDT Fri Jun 30 2017
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 925 AM CDT Fri Jun 30 2017/
Not much change to the forecast this morning other than raising
PoPs in the northern half of the area. WSR-88d trends and short
term model suggest a chance of showers and storms will continue
through the early afternoon hours with the remnants of an MCS and
gradual daytime heating supporting scattered storm coverage.
WLC
PREV DISCUSSION... /issued 308 AM CDT Fri Jun 30 2017/
DISCUSSION...
A mid level trough remains stretched from the Central Gulf Coast
northeastward into the Southeast early this morning. This feature
and the deep moisture associated with it will move east today, but
not before increasing morning coverage of showers and
thunderstorms over portions of northeast Mississippi. This
activity should move east later today with only isolated coverage
this afternoon.
Meanwhile, a more significant mid and upper level shortwave trough
now over the Northern Plains will gradually move southeast today
through the weekend. A line of showers and thunderstorms have
formed in advance of this feature over eastern portions of the
Southern Plains early this morning. This line of storms should
move southeast this morning towards the Mid South. Much of the
forecast guidance suggests that this activity should outrun the
upper level support later this morning and weaken/diminish in
coverage as it advances into western portions of the forecast area
later today. The atmosphere will be unstable today in advance of
this system therefore it complicates the overall forecast
regarding whether convection will continue and feed off of the
available thermodynamic instability. Plan to carry higher pops
across the northwest today, gradually lowering further east.
SBCAPE values greater than 2500 j/kg along with steepening mid
level lapse rates around 8 C/KM may support a few severe storms
later today, especially across northeast Arkansas and the Missouri
Bootheel. The main threats with any storms that become severe will
be damaging winds and large hail. Again, there remains uncertainty
regarding overall coverage.
Storm coverage should increase tonight as the mid/upper level
troughing pushes into the region. The greatest coverage should
remain along and north of Interstate 40 overnight. Ample
instability and steep mid level lapse rates should support a
continued severe weather threat overnight. The threats for
damaging winds and large hail will exist. Storms, or remaining
convective outflow should push into north Mississippi by early
Saturday morning with a weak cold front lagging behind across
northwest portions of the area. Numerous showers and thunderstorms
will continue into Saturday mainly along and south of Interstate
40, focused closer to any residual outflow boundary. There may be
additional development along the actual front further north during
the day as well.
The front should stall out over the Mid South through the
remainder of the weekend and into the first part of next week.
Northwesterly flow aloft should become established over the region
through much of next week with a series of upper level
disturbances moving across the area in the flow aloft. These
disturbances combined with a continued moist and unstable
atmosphere in place should support continued chances for showers
and thunderstorms through the remainder of the forecast period. An
upper level low will cut off over the Middle Mississippi Valley by
mid week and slowly migrate east southeast through the end of the
week. This may tend to increase coverage of convection through the
middle to end of next week. Temperatures through the period should
remain near or slightly below normal with continued humid weather
conditions.
JLH
&&
.AVIATION...18Z TAFs
A narrow line of showers/weak thunderstorms are currently
impacting JBR and will sweep across the remainder of the Midsouth
this afternoon. Added 1 or 2 hr TEMPO groups for TSRA at MEM, JBR
and TUP based on radar timing. Otherwise VCSH should cover
conditions well until another round moves in late tonight. Expect
the second round of thunderstorms between 05z and 12z. May need
to add prevailing rain or thunderstorms a some point, but for now
will just introduced VCTS. Winds will be Southwesterly around 10
kt this afternoon, shifting more Northwesterly later tonight as
the second round of storms arrives. Widespread low stratus is not
expected tonight.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 30, 10:37 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1137 AM CDT Fri Jun 30 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011845-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1137 AM CDT Fri Jun 30 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a Marginal Risk for severe thunderstorms across northeast
Arkansas, the Missouri Bootheel, west Tennessee, and northwest
Mississippi this afternoon and evening. The primary severe
weather risks will be damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a Marginal Risk for severe thunderstorms over the Mid
South on Saturday. The severe weather risks remain localized
damaging winds and large hail.
Additional storm chances are expected through the remainder of the
weekend through the middle of next week. Severe storm potential
during this period will remain isolated and localized.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today through Saturday.
Lightning, Shelby
- When
- June 30, 1:30 PM CST to 2:22 PM CST
- Where
- Shelby County, 2.82 mi SE of Brunswick
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.238, -89.749
Lightning strike at a residence caused a fire which resulted in one fatality.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20172 deaths · 1 event
- Flash Flood and Flood in Texas, June 30, 20171 injured · $53 million · 4 in hail · 13 events
- Hail and Damaging Winds in New Mexico, June 30, 2017$1.3 million · 2.75 in hail · 24 events
- Tornadoes and Hail in New York, June 30, 20174 injured · EF1 · 15 events
- Flash Flooding and Hail in Oklahoma, June 30, 2017$46,000 · 3 in hail · 29 events
- Flash Flood in Ohio, June 30, 2017$120,000 · 1 event
- Hail in Arkansas, June 30, 2017$75,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Ohio, June 30, 2017$51,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in New York, June 30, 2017$45,000 · EF0 · 5 events
- Damaging Winds in New York, June 30, 2017$29,000 · 83 kt wind · 6 events
- Damaging Winds in Mississippi, June 30, 2017$29,000 · 3 events
- Damaging Winds in Connecticut, June 30, 2017$17,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700794.